Flash Flood, Madison
- When
- February 22, 2:00 AM CST to 4:00 AM CST
- Where
- Madison County, Owens Xrds
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Lyons road and Piney woods road flooded.
28 flash flood, 4 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 21, 9:20 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 920 PM CST FRI FEB 21 2003 ...FORECAST CONCERNS PCPN INTENSITY AND SVR POSSIBILITY... 02Z SFC ANALYSIS PLACES LOW PRESSURE CENTER ACROSS CENTRAL LA WITH WARM FRONT STRADDLING GULF COAST. INVERTED TROF EXTENDS FROM LOW CENTER THROUGH NORTHWEST MS INTO CENTRAL TN. CURRENT WV IMAGERY SHOWING DRY SLOT DEVELOPING JUST WEST OF MISSISSIPPI RIVER WITH MAIN UPPER LEVEL SYSTEM STILL BACK IN EASTERN TX. WIDESPREAD AREA OF RAIN OCCURRING ACROSS SOUTHEASTERN STATES WITH MAIN T-STORM ACTIVITY ALONG GULF COAST. RAINFALL AMOUNTS PER KHTX 88D SHOW LARGEST SWATH OF PCPN AMOUNTS EXTENDING FROM LAWRENCE THROUGH SOUTHERN LIMESTONE COUNTIES WITH 0.25 TO 0.50 INCH PER HOUR. BIGGEST CONCERN TONIGHT IS HEAVY RAINFALL POTENTIAL. 00Z MODELS INITIALIZED FAIRLY WELL WITH LOCATION AND STRENGTH OF SFC LOW ALTHOUGH NGM TOO WEAK WITH PRESSURE AND TOO FAR WEST WITH PLACEMENT OF INVERTED TROF. NEWEST ETA GIVES FORECAST AREA APPROX 0.75 INCHES BETWEEN 00 AND 12Z WITH 18Z AVN STILL HOLDING ON TO 1.50 TO 2.00 INCHES. GIVEN PWATS AROUND 1.5 AND STRONG DYNAMICS EXPECTED BETWEEN 06Z AND 12Z WILL TREND MORE TOWARD AVN SOLUTION...HOWEVER APPROACHING DRY SLOT MAY PUT DAMPER ON TOTAL AMOUNTS. FFG VALUES RANGE FROM 0.5 TO 1.0 INCH PER HOUR ACROSS FORECAST AREA SO WONT TAKE MUCH TO SEE FLOODING ACROSS AREA. UPPER SYSTEM EXPECTED TO MOVE TOWARDS AREA AFTER MIDNIGHT WITH 100KT JET ROUNDING BASE OF TROF AND PLACING REGION IN LEFT FRONT QUAD. 65KT 850MB JET KICKS IN AROUND MIDNIGHT TONIGHT WITH INCREASING INSTABILITY TOWARD EARLY MORNING. CAPES APPROACHING 1000 J/KG WITH LI/S APPROACHING -4. CANNOT RULE OUT SEVERE STORM OR TWO WITH STRONG WINDS JUST OFF SFC. ALL IN ALL FORECAST APPEARS IN GOOD SHAPE AND DO NOT PLAN ON MAKING ANY DRASTIC CHANGES AT THIS TIME. .HUN...FLOOD WATCH ALL ZONES TONIGHT AND SATURDAY. BRIDENSTINE
ALZ001>010-016-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY. MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND RUNOFF PROBLEMS. IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)... THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL SWEEP THROUGH THE AREA. AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA ...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA. THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST SMALL RAIN CHANCES THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE WEATHER WILL BE GREATLY APPRECIATED. ZIKA
ALZ001>010-016-220600- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1037 PM CST FRI FEB 21 2003 ...SIGNIFICANT WEATHER ALERT FOR WIDESPREAD HEAVY RAINFALL ACROSS NORTHERN ALABAMA... AN AREA OF WIDESPREAD RAIN WILL CONTINUE AFFECTING NORTHERN ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS FROM ONE TO ONE AND A HALF INCHES HAVE FALLEN OVER THE PAST SEVERAL HOURS...ESPECIALLY ACROSS NORTHWEST ALABAMA. LOCALLY HEAVY AMOUNTS OF UP TO ONE INCH MAY BE POSSIBLE THROUGH MIDNIGHT ALTHOUGH MOST LOCATIONS SHOULD AVERAGE AROUND ONE HALF INCH THROUGH THIS TIME. THIS HEAVY RAIN WILL AGGRAVATE FLOODING PROBLEMS ACROSS THE TENNESSEE VALLEY AREA WITH RUNOFF RESULTING IN PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. BRIDENSTINE
ALZ001>010-016-220800- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 AM CST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS NORTHERN ALABAMA... HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS NORTHERN ALABAMA OVERNIGHT. WIDESPREAD AMOUNTS OF UP TO ONE HALF INCH HAVE FALLEN ACROSS NORTHEAST AND NORTH CENTRAL ALABAMA...WITH HIGHER AMOUNTS OF UP TO TWO INCHES ACROSS NORTHWEST PORTIONS OF NORTHERN ALABAMA. ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH WILL BE POSSIBLE ACROSS THE REGION WITH LOCAL AMOUNTS OF UP TO ONE INCH POSSIBLE THROUGH 2 AM. THE HEAVIEST RAIN WILL AFFECT THE QUAD CITIES AREA THROUGH EARLY MORNING AND WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. BRIDENSTINE
ALZ001>010-016-220830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 131 AM CST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS ALL OF NORTHERN ALABAMA... ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY FOR STRONG WINDS... HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THE ACROSS THE EASTERN TWO THIRDS OF NORTHERN ALABAMA THROUGH 4 AM. WIDESPREAD AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WITH HIGHER AMOUNTS IN THUNDERSTORMS. THROUGH 230 AM...THE HEAVIEST RAIN WILL FALL BETWEEN CULLMAN...PRICEVILLE AND HUNTSVILLE. THIS RAIN WILL LEAD TO SOME LOW LYING FLOODING...AND PONDING OF HIGHWAYS. A STRONG LINE OF STORMS IS STRETCHES FROM JONES CHAPEL TO LEWIS SMITH DAM. THIS LINE WILL PRODUCE 30 TO 40 MPH WINDS...AND FREQUENT LIGHTNING FROM GOOD HOPE TO CULLMAN TO DODGE CITY THROUGH 200 AM... AS THE STORM MOVES NORTHEASTWARD AT 40 MPH. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. JDG
The national radar mosaic for the moment the first event began.
28 flash flood, 4 thunderstorm wind, 4 hail. Local standard time, as filed.
Lyons road and Piney woods road flooded.
Power pole and a few power lines down.
Flood lane flooded.
Fords chapel road flooded.
Moores mill and Braves road flooded.
Huntsville Browns Ferry road flooded.
Numerous roads flooded in the county. Water covering roads at Highway 72 and Rockcut road.
County road 77 and Mud creek road with flash flooding.
Penny hail
penny hail.
A few power lines down.
A few power lines down
nickel hail.
A few power lines down.
nickel hail.
Numerous roads flooded countywide.
Numerous roads flooded countywide.
highway 35 flooded.
highway 35 flooded
Two streets flooded.
Numerous roads flooded and closed countywide.
Numerous roads flooded and closed countywide.
Numerous roads flooded county wide.
numerous flooded roads countywide.
Numerous roads flooded countywide.
Two streets flooded.
County road 77 flooded.
Numerous roads flooded countywide.
Numerous roads flooded countywide.
Huntsville Browns ferry road flooded.
Numerous roads flooded countywide.
21 county roads with flooding occurring.
Sixth street flooded in Leighton.
Several streets flooded.
Several streets flooded.
Numerous roads flooded countywide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347108, 5347116, 5347109, 5347110, 5347111, 5347112, 5347113, 5347120, 5347118, 5347502, 5347124, 5347125, 5347499, 5347500, 5347501, 5347121, 5347117, 5347602, 5347603, 5347119, 5347114, 5347122, 5347123, 5347601, 5347115, 5347604, 5347605, 5347606, 5347607, 5347608, 5347609, 5347610, 5347611, 5347612, 5347613, 5347614.